Alert archive / Minnesota / Small Craft Advisories in 2017
Small Craft Advisory 13, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Apr 6, 2017, 9:54 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2017, 9:54 AM CDT (14:54 UTC)
- Expired
- Apr 6, 2017, 2:52 PM CDT
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
472 WHUS73 KDLH 061454 MWWDLH URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 954 AM CDT THU APR 6 2017 ...INCREASING WINDS AND WAVES THIS MORNING INTO EARLY AFTERNOON... .AN AREA OF HIGH PRESSURE BUILDING ACROSS THE EASTERN DAKOTAS IN COMBINATION WITH A LOW LOCATED OVER THE OHIO RIVER VALLEY WILL SUPPORT NORTHERLY FLOW OVER WESTERN LAKE SUPERIOR THIS MORNING INTO THE EARLY AFTERNOON. THE FAVORABLE FLOW WILL BUILD WAVES ACROSS PORTIONS OF THE SOUTH SHORE. LSZ148-062000- /O.NEW.KDLH.SC.Y.0013.170406T1454Z-170406T2000Z/ OAK POINT TO SAXON HARBOR WI- 954 AM CDT THU APR 6 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. * SUSTAINED WINDS...NORTH 10 TO 15 KNOTS. * WIND GUSTS...UP TO 20 KNOTS. * WAVES...3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WL
1 follow-up statement
186 WHUS73 KDLH 061952 MWWDLH URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 252 PM CDT THU APR 6 2017 LSZ148-062100- /O.CAN.KDLH.SC.Y.0013.000000T0000Z-170406T2000Z/ OAK POINT TO SAXON HARBOR WI- 252 PM CDT THU APR 6 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND WAVES HAVE DIMINISHED AND WILL CONTINUE TO DO SO, THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN EXPIRED. $$ WL
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 6, 6:41 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 6, 6:41 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Duluth MN 641 AM CDT Thu Apr 6 2017 .UPDATE... Issued at 641 AM CDT Thu Apr 6 2017 Updated for new 12Z Aviation Discussion below. && .SHORT TERM...(Today through Friday) Issued at 330 AM CDT Thu Apr 6 2017 At 4 AM, skies were mostly clear across the Northland. There was a small patch of lower clouds sliding along the western border in the vicinity of Walker, MN. In addition, there were some higher clouds in northwest Wisconsin and across portions of western Lake Superior. Winds were generally from the north, with temperatures ranging from the lower 20s in the far north, to the lower to middle 30s south. The forecast for the period today through Friday will be dominated by a large area of high pressure. The surface high will slide across the Upper Midwest today and tonight, then reach well south of the region on Friday. Have bumped up temps given the expected sunshine today and Friday. The weather should be dry, thanks to the high pressure. We should see temperatures warm into the 40s to lower 50s for the most part today, and then 50s to lower 60s on Friday. Overnight lows tonight will generally be in the 20s. The big story over the next few days will be the low humidity across the region. This will cause some fire weather concerns as we are becoming very dry across the Northland before green up. .LONG TERM...(Friday night through Wednesday) Issued at 330 AM CDT Thu Apr 6 2017 The main concerns for the long term include high temperatures and low relative humidity values on Saturday and precipitation chances and type from Saturday afternoon through Tuesday. Ridging aloft over the Northern Plains, Upper Midwest, and Canadian Prairies will result in quasi-zonal flow over the region Friday evening. Southwesterly flow in the low-levels will continue the warm air advection through Saturday. Skies should be mostly clear to partly cloudy until Saturday afternoon. With the southerly breezes and abundant sunshine, afternoon relative humidity values are expected to fall into the 25 to 40 percent range. With most vegetation in our forecast area still dormant and dry, and low afternoon humidity values, the wildland fire danger will remain elevated. Raised max temperatures above the consensus blends by several degrees yielding values in the middle 60s to middle 70s, except along the North Shore where the lake breeze will keep temperatures in the 50s. A trough of low pressure will move eastward across the Rockies and into the Northern Plains on Saturday continuing into Minnesota by Saturday evening. Surface low pressure and a cool front will push across the Dakotas and into Minnesota by Saturday afternoon. Most deterministic guidance fires showers or thunderstorms along the front as it barrels into the warm airmass in place over the area. The GEM is the fastest with this evolution bringing showers into northeast Minnesota during the afternoon. The remainder of the deterministic models are a bit slower, keeping rain chances west of the Northland until Saturday evening. Considered the GEM solution to be an outlier and kept a dry forecast until late Saturday night. The boundary is forecast to sag into central or southern Minnesota on Sunday before becoming quasi-stationary. The upper trough will continue to deepen as it progresses eastward into the Central Plains. Isentropic upglide over the frontal surface will keep skies mainly cloudy with rain showers and thunderstorms in the picture Sunday. A pair of embedded shortwaves and associated areas of cyclonic vorticity advection may lead to separate areas of surface low pressure developing along the front. The first would move out of the area Monday morning. As forcing for ascent weakens in the wake of the first disturbance, precipitation chances decrease for Monday. The more potent shortwave and deeper surface low will eject out of the Central Plains and into the Midwest Monday evening. With northerly flow behind the cold front for late Sunday night through Tuesday, a mix of rain and snow is expected. Temperatures will be cool enough for snow accumulation, but location and intensity of the heaviest snow remains uncertain. A few locales may pick up an inch or two slushy accumulation Monday night and early Tuesday. High pressure ridging will build into the region by Tuesday afternoon with increasing sunshine through Wednesday evening. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 641 AM CDT Thu Apr 6 2017 High pressure will keep conditions VFR today at all terminals through this TAF period. Stronger winds aloft were found over portions of Wisconsin this morning, on the northwest periphery of storm system over the central Great Lakes. Those stronger winds are forecast to mix down as gusts at HYR today. && .PRELIMINARY POINT TEMPS/POPS... DLH 51 28 56 38 / 0 0 0 0 INL 51 27 58 40 / 0 0 0 0 BRD 54 28 60 42 / 0 0 0 0 HYR 50 26 56 38 / 0 0 0 0 ASX 47 27 57 36 / 10 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...Huyck AVIATION...Huyck
Hazardous weather outlook, Apr 6, 4:44 AM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 444 AM CDT Thu Apr 6 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 444 AM CDT Thu Apr 6 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Low relative humidity values are expected across the Northland on Friday. This could cause some fire weather concerns for land management agencies. Scattered thunderstorms are possible Saturday night through Sunday night. Severe weather is not anticipated, but occasional lightning and small hail are possible with these storms. A wintry mix of rain and snow is expected Sunday night over northern Minnesota and Monday night over the entire Northland. Even with warm temperatures late this week and Saturday, a few locales may receive an inch or two of slushy accumulation. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed Today or Tonight. LSZ121-140>148-071130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 444 AM CDT Thu Apr 6 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight North-northeast winds are forecast today over western Lake Superior. Wind speeds of 5 to 15 knots are expected, with gusts to 20 knots possible. The strongest winds will be found from Chequamegon Bay to Saxon Harbor. A small craft advisory may be needed later today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Surface low pressure will move through the Midwest and into the Great Lakes Sunday night through Tuesday. Winds will veer northwest Sunday night and wind speeds will increase to 10 to 20 knots with gusts near 30 knots. The wind and resultant waves will yield conditions hazardous to smaller vessels. The winds and waves will gradually diminish on Tuesday as the system departs to the east. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Small Craft Advisories in Minnesota, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.